Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Wakefield, VA

July 14, 2004Caroline County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 14, 2004, 6:31 PM EDT for Caroline County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 6:31 PM EDT (22:31 UTC)
Expired
Jul 14, 2004, 7:00 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Caroline County, VA

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 142231
SVRAKQ
VAC033-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
631 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURRUSS CORNER...OR ABOUT 7 MILES NORTHEAST OF ASHLAND...AND MOVING
  EAST AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GETHER AND SPARTA BY 650 PM EDT...
  CENTRAL POINT BY 655 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3804 7716 3801 7709 3798 7708 3797 7717
      3793 7720 3790 7718 3791 7724 3788 7725
      3778 7738 3781 7742 3788 7743 3788 7748
      3792 7753

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:45 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 3:45 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT WED JUL 14 2004

.SYNOPSIS...
LATEST SURFACE ANALYSIS INDICATES A COLD FRONT MOVING EWD ACROSS WRN
VA...WITH TSTRMS OUT AHD OF FRONT. MOST OF THESE ARE N OF THE AKQ
FA...AS STORM THE DEVELOPED EARLIER OVER CUMBERLAND COUNTY WEAKENED
AS IT MOVED INTO APPARENTLY A WEAKLY CAPPED AMS. HOWEVER...LINE
BEGINNING TO DEVELOP JUST N OF THE AREA...AND THIS WILL LIKELY
EFFECT OUR NORTHERN COUNTIES OVER NEXT FEW HOURS. WATER VAPOR AND
UPPER AIR DATA SHOW UPPER VORT TRACKING WELL N OF THE AREA...AS WELL
AS ABUNDANT DRY AIR IN THE MID LEVELS.

 &&

.SHORT TERM (TONIGHT AND THU)...SFC TROF TO MOVE ACROSS THE AREA
TONIGHT...FOLLOWED CLOSELY BY COLD FRONT OVERNIGHT. THIS SHOULD
ALLOW REMAINING TSTMS TO PUSH E OF THE AREA EARLY TONIGHT.
TOMORROW SHOULD BE A REFRESHING CHANGE...WITH DEWPTS DROPPING BACK
INTO THE LOWER 60S...WHICH WILL BE A NOTICEABLE DIFFERENCE FROM THE
MID TO UPPER 70S WEVE EXPERIENCED THE PAST FEW DAYS. GIVEN THE
LOWER HUMIDITY...WILL GO DRY FOR THU.

&&

.LONG TERM (FRI THROUGH NEXT WED)...FRI AND SAT APPEAR DRY...WITH
CONTINUED LOWER HUMIDITY LEVELS...AND FRONT STALLED OUT JUST TO OUR
S. A GOOD AMT OF UNCERTAINTY BEYOND SAT.BMEDIUM RANGE MODELS FAIRLY
CONSISTENT IN SHOWING A LOW PRESSURE SYSTEM APPROACHING FROM THE W ON
SUN. AT UPPER LEVELS...TREND IS FOR A RIDGE BUILDING OVER THE WESTERN
US...AND UPPER TROF DEEPENS OVER THE EAST...WITH UPPER LOW TENDING TO
CUT OFF OVER THE MID ATLC. AGREE WITH FCSTR CONSENSUS AND HPC IN
GOING WITH MORE PESSIMISTIC FORECAST FOR MON AND TUE...WITH DEEP
CYCLONIC FLOW FCST. NEXT WED WILL DEPEND ON WHETHER UPPER LOW LIFTS
OUT...BUT TOO FAR OUT TO MAKE A CALL ON THAT. HAVE GONE WITH 20 POP
FOR KNOW.

&&

.AVIATION...
VFR...EXCEPT IFR IN ISOLD TO SCT TSTRMS THIS EVENING.
&&

.MARINE...
NO FLAGS NEXT 5 DAYS...WITH GENERALLY LIGHT WINDS.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   65  85  62  85 /  40  10  10  10
OXB   67  84  65  82 /  40  10  10  10
WAL   70  85  68  86 /  40  10  10  10
FVX   66  87  63  87 /  20  10  10  10
RIC   68  87  64  87 /  30  10  10  10
PTB   68  88  63  87 /  30  10  10  10
AKQ   68  88  64  87 /  30  10  10  10
PHF   70  87  67  87 /  30  10  10  10
ORF   73  87  70  87 /  30  10  10  10
ECG   72  88  69  87 /  30  10  10  10
&&

18/33
Hazardous weather outlook, Jul 14, 5:35 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT WED JUL 14 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS
ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, Jul 14, 5:47 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     HOOPERSVILLE            38.26N 76.18W
07/14/2004                   DORCHESTER         MD   AMATEUR RADIO

            TREES AND POWER LINES DOWN ON HOOPERS ISLAND.

&&

CULLEN
Local storm report, Jul 14, 5:50 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     DEAL ISLAND             38.16N 75.95W
07/14/2004                   SOMERSET           MD   EMERGENCY MNGR

            TREES BLOWN DOWN.

&&

CULLEN
Special weather statement, Jul 14, 5:55 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT WED JUL 14 2004

VAZ074>077-142245-
ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
555 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS MOVING THROUGH NORTHERN NECK...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 8 MILES NORTH OF CHAMPLAIN TO 9 MILES WEST
OF CHAMPLAIN...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...CHAMPLAIN AROUND 605 PM...MONTROSS AROUND 610 PM...
TAPPAHANNOCK AROUND 620 PM...WARSAW AROUND 625 PM...CALLAO AROUND
640 PM...AND ROBLEY AROUND 645 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Local storm report, Jul 14, 5:58 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 N BOWLING GREEN      38.19N 77.35W
07/14/2004  1.50 INCH        CAROLINE           VA   FIRE DEPT/RESCUE

            ONE TO ONE HALF INCH DIAMETER HAIL FELL.

&&

CULLEN
Local storm report, Jul 14, 6:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     CRISFIELD               37.98N 75.86W
07/14/2004                   SOMERSET           MD   AMATEUR RADIO

            TREES AND POWER LINES DOWN FROM CRISFIELD TO MARION
            STATION. WIDESPREAD POWER OUTAGES REPORTED.

&&

CULLEN
Special weather statement, Jul 14, 6:18 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
618 PM EDT WED JUL 14 2004

MDZ021>025-VAZ048-049-060>100-142300-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-
DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTMORELAND VA-WICOMICO MD-YORK VA-
618 PM EDT WED JUL 14 2004

...TORNADO WATCH CONTINUES UNTIL 7 PM FOR MUCH OF CENTRAL AND
SOUTHERN VIRGINIA AND THE MARYLAND AND VIRGINIA EASTERN SHORES...

AT 620 PM...WEATHER SERVICE RADAR SHOWED NUMEROUS THUNDERSTORMS OVER
CENTRAL VIRGINIA AND THE MARYLAND VIRGINIA EASTERN SHORE. THE
STRONGEST STORMS WILL CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF AN ISOLATED
TORNADO IN THE WATCH AREA.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM
TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:24 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Powhatan36 min
Jul 14, 2:05 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield25 min
Jul 14, 5:23 PM EDTSevere Thunderstorm WarningAKQCaroline37 min
Jul 14, 6:35 PM EDTSpecial Marine WarningAKQ55 min
Jul 14, 6:40 PM EDTSevere Thunderstorm WarningAKQEssex20 min
Jul 14, 7:08 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg37 min
Jul 14, 7:14 PM EDTSpecial Marine WarningAKQ61 min
Jul 14, 7:17 PM EDTSevere Thunderstorm WarningAKQKing and Queen, Lancaster, Middlesex28 min
Jul 14, 7:40 PM EDTSpecial Marine WarningAKQ65 min
Jul 14, 7:49 PM EDTSpecial Marine WarningAKQ41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.